Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 618, NWS Norman, OK

October 9, 2001Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 9, 2001, 4:44 PM CDT for Kiowa County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 4:44 PM CDT (21:44 UTC)
Expired
Oct 9, 2001, 5:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kiowa County, OK

What was reported inside it

TimeReportWhereRemark
Oct 9, 4:52 PM CDTTornado F0Hobart, OKD1. This tornado was brief and resulted in no damage.
Oct 9, 5:08 PM CDTTornado F3Cordell, OKC1. This tornado developed on the southwest side of Cordell, where a mobile home and metal warehouse were blown into a farmhouse. The tornado then moved through south, east and northeast portions of Cordell, including a business district and a large residenti

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS54 KOUN 092144
SVROKC
OKC075-092230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 530 PM CDT

* AT 444 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  LONE WOLF...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOTEBO...HOBART AND LONE WOLF

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3500 9938 3487 9923 3511 9879 3513 9919

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:50 PM CDT, 54 minutes earlier.

Area forecast discussion, Oct 9, 3:50 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT TUE OCT 9 2001

NEXT SHORT WAVE OVER EXTREME EASTERN NEW MEXICO AND WESTERN TEXAS
PANHANDLE WILL AID IN SEVERE THUNDERSTORM DEVELOPMENT FOR THE REMAINDER
OF THE AFTERNOON AND THIS EVENING.  POTENTIAL FOR TORNADIC STORMS AS
HAVE ALREADY HAD ONE TORNADIC STORM IN BECKHAM COUNTY THIS AFTERNOON.
GREATEST THREAT APPEARS TO BE ACROSS WESTERN COUNTIES WHERE BREAKS
IN CLOUDS HAVE ALLOWED TEMPS TO WARM INTO THE UPPER 70S TO EVEN
UPPER 80S ACROSS FAR SOUTHWESTERN OK.  AS MAIN WAVE OVER WESTERN
COLORADO MOVES EAST TONIGHT COLD FRONT WILL ENTER NORTHWEST PARTS OF
CWA.  THIS WILL BECOME MAIN FOCUS FOR MORE STORMS OVERNIGHT.

FRONT IS FORECAST TO PUSH INTO MAINLY SOUTHERN THIRD OF FORECAST
AREA BY LATE IN THE DAY ON WEDNESDAY.  WILL THEREFORE HAVE HIGHEST POPS
THERE FOR WEDNESDAY AND WEDNESDAY NIGHT.  LOOKS LIKE THURSDAY WILL
BE BEST DAY OF THE WORK WEEK BEFORE NEXT STRONG WAVE APPROACHES THE
AREA ON FRIDAY.  ENOUGH INSTABILITY MAY WARRANT MENTION OF THUNDER ON
FRIDAY MAINLY ACROSS SOUTHERN SECTIONS OF FA.  AS FOR TEMPERATURES WILL
STAY FAIRLY CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS.

AFTER SYSTEM PUSHES EAST LATE FRIDAY INTO SATURDAY...MAINLY DRY
WEATHER IS EXPECTED OVER THE WEEKEND.  ANOTHER SURGE OF COLDER AIR
WILL MOVE INTO THE AREA ON SUNDAY AS CLIPPER-LIKE SYSTEM MOVES
INTO THE GREAT LAKES REGION.

FCSTID = 6
OKC   65  70  52  72 /  70  70  50  10
HBR   64  69  50  71 /  50  50  30  10
SPS   66  75  53  74 /  50  70  60  20
GAG   52  65  43  69 /  60  30  20  10
PNC   65  68  50  71 /  70  70  20  10
DUA   67  75  58  76 /  60  80  80  30

THANKS FOR THE BACKUP TUL...LBB...AND AMA

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 9, 2:28 PM CDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    5 NW ERICK                OK   1.75 INCH HAIL
10/09/01   BECKHAM                        AMATEUR RADIO REPORT

J
Local storm report, Oct 9, 2:56 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    5 WNW SAYRE               OK   TORNADO
10/09/01   BECKHAM                        AMATEUR RADIO REPORT.

0247 PM    5 SE SWEETWATER           OK   TORNADO
10/09/01   BECKHAM                        SHERIFFS OFFICE REPORT.

J
Local storm report, Oct 9, 3:20 PM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1/2 E BERLIN              OK   TORNADO
10/09/01   ROGER MILLS                    BECKHAM CO EMERGENCY
                                          MANAGER REPORT.

J
Local storm report, Oct 9, 3:58 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    BERLIN                    OK   WIND DAMAGE. ROOF OFF MOBILE
10/09/01   ROGER MILLS                    HOME. BECKHAM COUNTY EMERGENCY
                                          MANAGER REPORT.

J
Local storm report, Oct 9, 4:22 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HERRING                   OK   1.00 INCH HAIL
10/09/01   ROGER MILLS                    RPTD BY SHERIFFS OFFICE
Local storm report, Oct 9, 4:27 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    15 NNW ELK CITY           OK   1.00 INCH HAIL
10/09/01   BECKHAM                        RPTD BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:50 PM CDTSevere Thunderstorm WarningOUNBeckham55 min
Oct 9, 2:37 PM CDTTornado WarningOUNBeckham23 min
Oct 9, 2:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 3:21 PM CDTTornado WarningOUNBeckham, Roger Mills24 min
Oct 9, 3:41 PM CDTTornado WarningOUNCuster34 min
Oct 9, 3:44 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
Oct 9, 3:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 4:06 PM CDTTornado WarningOUNRoger Mills39 min
Oct 9, 4:16 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Oct 9, 4:38 PM CDTTornado WarningOUNCuster, Washita52 min
Oct 9, 4:49 PM CDTTornado WarningOUNKiowa41 min
Oct 9, 5:24 PM CDTTornado WarningOUNCuster51 min
Oct 9, 5:25 PM CDTTornado WarningOUNKiowa, Washita50 min
Oct 9, 5:55 PM CDTTornado WarningOUNBlaine, Caddo50 min
Oct 9, 6:13 PM CDTTornado WarningOUNWashita32 min
Oct 9, 6:43 PM CDTTornado WarningOUNCaddo32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.